Virginia, 2020Flooding in Virginia, September 17, 2020
September 17, 2020 · NWS AKQ · 2 events in 2 counties and zones
Post Tropical Cyclone Sally tracking northeast across the Southeast United States produced heavy rain which caused flooding across portions of central Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Post Tropical Cyclone Sally tracking northeast across the Southeast United States produced heavy rain which caused flooding across portions of central Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 17, 3:40 PM EST, 1 hour 7 minutes earlier.
Area forecast discussion, Sep 17, 3:40 PM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
440 PM EDT Thu Sep 17 2020
.SYNOPSIS...
The remnant low of Sally will move from extreme eastern Georgia
late this afternoon, northeast across the Carolinas tonight and
off the Mid Atlantic coast during Friday. Strong high pressure
will build into the region from the north northeast Saturday
through Sunday.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 420 PM EDT Thursday...
Late this aftn, the remnant low of Sally was located over ern
Georgia, with a frontal boundary extending ene along the SE
and Mid Atlc coast. Latest radar showed mainly light to
moderate rain, with a few pockets of heavy rain, occurring
across the CWA. Temps ranged from the mid 60s to the mid 70s.
Post tropical cyclone Sally, over extreme ern Georgia late this
aftn, will track NE across the Carolinas tonight, then off the
SE VA/NE NC coast Fri morning. Copious amounts of both tropical
and Atlc moisture will continue to produce widespread rain over
the area this evening into early Fri morning. PW's of 2+ inches
will lead to periods of moderate to locally heavy rainfall
during this time, with rainfall totals between 2 and 5 inches
possible over most of the region, except the extrm nrn areas.
Still looks like heaviest rainfall totals should occur over
Scntrl/SE VA ene into the VA ern shore, and across much of NE
NC. Isolated thunder is still possible over extrm SE VA and NE
NC late this evening into early Fri morning. Also, have added
Cumberland and Powhatan counties to the Flash Flood Watch. Lows
tonight with range through the 60s into the lower 70s.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
As of 420 PM EDT Thursday...
The remnant low will push farther ene and into the Atlc during
Fri. Rain will taper off and end from NW to SE Fri into Fri
evening, with improving sky conditions also. Highs 70 to 75.
Strong high pressure will then build into the region from the
NNE Fri night through Sun. This will provide dry and cool autumn
weather across the region, esply Sat through Sun. But, breezy to
windy NE winds will prevail, esply along the Bay and coast.
Lows Fri night will range from the upper 40s NW, to the lower
60s SE. Highs will mainly range from the mid 60s to near 70 Sat
and Sun. Lows Sat night will range from the mid 40s NW, to the
upper 50s/near 60 SE.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 400 PM EDT Thursday...
A deep upper trough is progged to be centered from NE Canada SSW to
New England at the start of the medium rage period (Sun night). At
the surface, strong high pressure (~1036mb) will be centered over
nrn new England, ridging SSW into the Mid-Atlantic/Southeast CONUS.
We will likely remain under the influence of the high through at
least Wed AM as Hurricane Teddy is progged to track northward from
well off the SE CONUS coast to near the Canadian Maritimes from the
early to middle part of next week. The 12z/17 models are in decent
agreement that a shortwave trough that will be just off the
Northeast US coast on Mon will merge with TC Teddy near the Canadian
Maritimes by Tue or Wed. Locally, it will generally be dry but with
below average temperatures through much of the medium range period,
as onshore (mainly NE) flow prevails. Breezy conditions will be
possible near the coast through the early part of next week before
winds subside a bit by Wed as the surface high becomes centered
closer to our area. Will keep slight chc PoPs for far SE zones on
Mon for perhaps a shower or two. Otherwise, it will average partly-
mostly cloudy near the coast/partly-mostly clear inland from Mon-
Tue, with more sun than clouds across all areas by the middle of
next week.
Highs on Mon will only range from the mid 60s to around 70F. Lows
Mon/Tue AM will likely be in the mid 40s-near 50F along/west of I-
95, with 50s over ern portions of the CWA (and lower 60s at the
immediate coast in SE VA/NE NC). A modest warming trend starts on
Tue and continues through the middle of next week. Highs Tue
generally in the upper 60s-low 70s with highs warming into the mid
70s by Wed. Still cool Tue night w/ lows in the mid-upper 40s across
the wrn two-thirds of the CWA with 50s-near 60F closer to the
coast.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
As of 300 PM EDT Thursday...
Rain has overspread the entire area by late this aftn, with CIGs
varying from IFR to VFR at the TAFs sites. Conditions will drop
to MVFR or IFR at all TAF sites this evening, then expect mainly
IFR conditions everywhere late this evening into Fri morning, as
rain moves across the region. Winds will become NE at all TAF
sites this evening and increase to 5-10 kt, then become NE or N
and stronger during Fri.
OUTLOOK...
Rain will taper off and end from NW to SE during Fri, with
CIGs slowly improving to MVFR then VFR. Strong high pressure
will build into the region from the NNE Sat through Sun, with
VFR conditions and breezy (inland) to windy (coast) NNE flow
expected.
&&
.MARINE...
As of 400 PM EDT Thursday...
The remnants of Sally will slowly track north towards the region
through this evening and tonight and then tracks near the VA Capes
early tomorrow morning. Currently seeing E to SE winds around 10 to
15 knots over the waters this afternoon. Seas range from around 3 to
4 feet, while waves in the Bay range from 1 to 2 feet (3 feet at the
mouth). Winds will continue to increase this evening and tonight and
become E to NE as the remnant low approaches from the south. Small
Craft Advisory conditions are expected to begin as early as 00z for
the Chesapeake Bay and southern coastal waters due to winds
increasing to 15 to 20 knots and seas building to 5 feet. Winds will
be on the increase through the overnight hours, increasing to around
20 to 25 knots and becoming northerly (as the low moves offshore)
Friday morning. After collaboration with Morehead City, have
replaced the Gale Watch for the southern coastal waters/Currituck
Sound with a Gale Warning starting Friday afternoon and persisting
through the weekend. Opted to keep the mouth of the Bay out of the
initial Gale Warning (but did drag the Gale Watch back to Sunday) as
latest local wind probs are not overly excited with Gale gusts
during the first surge tomorrow for this location.
Friday and Saturday will both feature N to NE wind around 20 to 25
knots with gusts of 30 to 35 knots for a majority of the waters (25
knots with gusts of 35-40 knots south). Some gusts in excess of 35
knots will be possible at the typical elevated sites during this
timeframe, but not widespread enough to expand Gale headlines at
this time, will keep high-end SCA wording for all areas minus the
southern coastal waters/Sound where the Gale Warning is in effect.
The gradient tightens Sunday into Sunday night allowing for
additional gale gusts during this timeframe. Gale headlines may need
to be expanded to include other portions of the coastal waters and
lower Bay during this time frame (for now have high-end SCAs running
into Sunday morning). The gradient finally starts to relax Monday
into Tuesday with a decreasing trend in winds expected during this
timeframe.
Given this extended period of long-fetch NE flow, waves and
especially seas will be a concern starting tomorrow and lasting well
into next week. Seas build to 5-7 tomorrow afternoon, 6-10 ft by
Saturday morning, and 8-12 ft by Sunday. Hurricane Teddy (well
offshore) will add additional energy to the mix on Monday with seas
ranging from 10-15 ft. Waves in the bay will increase accordingly
with 4-5 ft on Friday, 4-6 ft on Saturday and Sunday with 5-8 ft
becoming likely near the mouth of the bay. Seas likely remain
in excess of 5 feet into at least the middle of next week.
&&
.TIDES/COASTAL FLOODING...
As of 420 PM EDT Thursday...
Water levels this afternoon continue to run about 1 FT above normal
astronomical tide levels in advance of the remnants of Sally and
this is expected to continue tonight through Friday night. This
puts most locations near minor flood stage. So as a result have
issued a coastal flood advisory for the entire area for the high
tide cycles on Friday through Friday night. However, the coastal
flood threat is expected to increase on Saturday through early next
week as persistent northeasterly flow is will push water toward the
coast with the southern and western portions of the Bay and coastal
areas from Wachapreague south expected to see the highest water
levels. So have issued a Coastal Flood watch for this area from
Saturday through Monday morning. Will continue to monitor the
development of the NE winds over the next 24 to 36 hours as the
watch may need to be upgraded to a warning later on Friday or Friday
night. The remainder of the area is also expected to see above
normal water levels with minor flooding expected to the coastal
flood advisory for the remainder of the area will likely need to be
extended through the coming weekend too.
.HYDROLOGY...
As of 400 AM EDT Thursday...
Expect sharp rises on area rivers over the next few days given
the expected heavy rainfall. Only point forecasted to go above
flood stage attm is the Blackwater River at Franklin. Would not
be surprised to see the Nottoway River at Sebrell and Cashie
River near Windsor, NC to go above flood stage as well.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Coastal Flood Advisory from 8 AM Friday to 8 AM EDT Saturday
for MDZ021>025.
NC...Coastal Flood Watch from Saturday morning through Monday
morning for NCZ102.
Flash Flood Watch through Friday evening for NCZ012>017-
030>032-102.
Coastal Flood Advisory from 8 AM Friday to 2 AM EDT Saturday
for NCZ102.
High Surf Advisory from 11 PM Friday to 2 AM EDT Monday for
NCZ102.
VA...Coastal Flood Watch from Saturday morning through Monday
morning for VAZ077-078-084>086-089-090-093-095>098-100-
523>525.
Flash Flood Watch through Friday evening for VAZ060-061-
065>069-078>090-092-093-095>100-512>516-518-520-523>525.
Coastal Flood Advisory from 11 AM Friday to 5 AM EDT Saturday
for VAZ089-090.
Coastal Flood Advisory from 8 AM Friday to 8 AM EDT Saturday
for VAZ099.
Coastal Flood Advisory from 8 AM Friday to 2 AM EDT Saturday
for VAZ093-095>098-100-523>525.
High Surf Advisory from 11 PM Friday to 2 AM EDT Monday for
VAZ098.
Coastal Flood Advisory from 10 AM Friday to 5 AM EDT Saturday
for VAZ075-077-078-084>086.
MARINE...Small Craft Advisory from 10 PM this evening to 7 AM EDT
Sunday for ANZ638-650-652-654.
Small Craft Advisory until 1 PM EDT Friday for ANZ656-658.
Gale Warning from 1 PM Friday to 1 PM EDT Monday for ANZ633-
656-658.
Small Craft Advisory from 10 PM this evening to 7 PM EDT
Saturday for ANZ635>637.
Gale Watch from Sunday morning through Monday morning for
ANZ634.
Small Craft Advisory until 7 AM EDT Sunday for ANZ630>632-634.
Small Craft Advisory from 1 AM to 1 PM EDT Friday for ANZ633.
&&
SYNOPSIS...TMG
NEAR TERM...TMG
SHORT TERM...MPR/TMG
LONG TERM...ERI
AVIATION...TMG
MARINE...AJB/RHR
TIDES/COASTAL FLOODING...AKQHazardous weather outlook, Sep 17, 3:53 PM EST, 54 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
453 PM EDT Thu Sep 17 2020
VAZ048-062-064-076-509>511-517-519-521-522-182100-
Fluvanna-Goochland-Caroline-Richmond-Western Louisa-Eastern Louisa-
Western Hanover-Western King William-Western King and Queen-
Western Essex-Eastern Essex-
453 PM EDT Thu Sep 17 2020
This Hazardous Weather Outlook is for central Virginia, east
central Virginia and north central Virginia.
.DAY ONE...Tonight.
Moderate rain at times this evening into very early Friday morning
may result in ponding of water on roadways.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ021>024-182100-
Dorchester-Wicomico-Somerset-Inland Worcester-
453 PM EDT Thu Sep 17 2020
...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 AM FRIDAY TO 8 AM EDT
SATURDAY...
This Hazardous Weather Outlook is for southeast Maryland.
.DAY ONE...Tonight.
Moderate rain at times this evening into very early Friday morning
may result in ponding of water on roadways.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ025-182100-
Maryland Beaches-
453 PM EDT Thu Sep 17 2020
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 AM FRIDAY TO 8 AM EDT
SATURDAY...
This Hazardous Weather Outlook is for southeast Maryland.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
MODERATE RIP CURRENT RISK.
Moderate rain at times this evening into very early Friday morning
may result in ponding of water on roadways.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Advisory.
The remnants of tropical cyclone Sally will bring the potential for
heavy rain to the region later today through Friday night. Localized
flooding will be possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ077-182100-
Northumberland-
453 PM EDT Thu Sep 17 2020
...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 AM FRIDAY TO 5 AM EDT
SATURDAY...
...COASTAL FLOOD WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
MONDAY MORNING...
This Hazardous Weather Outlook is for eastern Virginia.
.DAY ONE...Tonight.
Moderate rain at times this evening into very early Friday morning
may result in ponding of water on roadways.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Advisory.
Coastal Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ075-182100-
Westmoreland-
453 PM EDT Thu Sep 17 2020
...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 AM FRIDAY TO 5 AM EDT
SATURDAY...
This Hazardous Weather Outlook is for east central Virginia.
.DAY ONE...Tonight.
Moderate rain at times this evening into very early Friday morning
may result in ponding of water on roadways.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ012>017-030>032-VAZ060-061-065>069-079>083-087-088-092-512>516-
518-520-182100-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Prince Edward-Cumberland-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Greensville-Sussex-Southampton-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Eastern King William-Eastern King and Queen-
453 PM EDT Thu Sep 17 2020
...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING...
This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, south central Virginia and
southeast Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
The remnants of tropical cyclone Sally will bring the potential for
heavy rain to the region this evening into Friday. Flash flooding
will be possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ102-VAZ098-182100-
Eastern Currituck-Virginia Beach-
453 PM EDT Thu Sep 17 2020
...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 AM FRIDAY TO 2 AM EDT
SATURDAY...
...HIGH SURF ADVISORY IN EFFECT FROM 11 PM FRIDAY TO 2 AM EDT
MONDAY...
...COASTAL FLOOD WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
MONDAY MORNING...
This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
MODERATE RIP CURRENT RISK.
The remnants of tropical cyclone Sally will bring the potential for
heavy rain to the region this evening into Friday. Flash flooding
will be possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Coastal Flood Advisory.
High Surf Advisory.
Coastal Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ099-182100-
Accomack-
453 PM EDT Thu Sep 17 2020
...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 AM FRIDAY TO 8 AM EDT
SATURDAY...
This Hazardous Weather Outlook is for southeast Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
MODERATE RIP CURRENT RISK.
The remnants of tropical cyclone Sally will bring the potential for
heavy rain to the region this evening into Friday. Flash flooding
will be possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Coastal Flood Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ093-095>097-523>525-182100-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-York-
Newport News-Hampton/Poquoson-
453 PM EDT Thu Sep 17 2020
...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 AM FRIDAY TO 2 AM EDT
SATURDAY...
...COASTAL FLOOD WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
MONDAY MORNING...
This Hazardous Weather Outlook is for southeast Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
The remnants of tropical cyclone Sally will bring the potential for
heavy rain to the region this evening into Friday. Flash flooding
will be possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Coastal Flood Advisory.
Coastal Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ089-090-182100-
Surry-James City-
453 PM EDT Thu Sep 17 2020
...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 AM FRIDAY TO 5 AM EDT
SATURDAY...
...COASTAL FLOOD WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
MONDAY MORNING...
This Hazardous Weather Outlook is for southeast Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
The remnants of tropical cyclone Sally will bring the potential for
heavy rain to the region this evening into Friday. Flash flooding
will be possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Coastal Flood Advisory.
Coastal Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ078-084>086-182100-
Lancaster-Gloucester-Middlesex-Mathews-
453 PM EDT Thu Sep 17 2020
...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 AM FRIDAY TO 5 AM EDT
SATURDAY...
...COASTAL FLOOD WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
MONDAY MORNING...
This Hazardous Weather Outlook is for eastern Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
The remnants of tropical cyclone Sally will bring the potential for
heavy rain to the region this evening into Friday. Flash flooding
will be possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Coastal Flood Advisory.
Coastal Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ100-182100-
Northampton-
453 PM EDT Thu Sep 17 2020
...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 AM FRIDAY TO 2 AM EDT
SATURDAY...
...COASTAL FLOOD WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
MONDAY MORNING...
This Hazardous Weather Outlook is for eastern Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
MODERATE RIP CURRENT RISK.
The remnants of tropical cyclone Sally will bring the potential for
heavy rain to the region this evening into Friday. Flash flooding
will be possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Coastal Flood Advisory.
Coastal Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flood, Amelia
- When
- September 17, 4:47 PM EST to 9:15 PM EST
- Where
- Amelia County, 3.07 mi ESE of Chula to 2.79 mi ESE of Chula
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.360, -77.870
Route 360 West at Circle Drive was closed due to flooding.
Flood, Chesterfield
- When
- September 17, 6:02 PM EST to 9:15 PM EST
- Where
- Chesterfield County, 4.41 mi NE of Winterpock to 4.65 mi NE of Winterpock
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.400, -77.680
Route 621 North was closed at Ashbrook Parkway due to flooding.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Washington, September 17 to 18, 2020$250 million · 1 event
- Flood and Hail in Oregon, September 17 to 18, 2020$41,000 · 50 kt wind · 22 events
- Heavy Rain in Virginia, September 17 to 18, 202050 events
- Flash Flooding and Damaging Winds in South Carolina, September 17, 2020$50,000 · 56 kt wind · 10 events
- Tornadoes in South Carolina, September 17, 2020$51,000 · EF0 · 2 events
- Tornadoes in North Carolina, September 17, 2020$35,000 · EF0 · 2 events
- Tornado and Damaging Wind in Georgia, September 17, 2020EF1 · 2 events
- Tornado and Damaging Wind in South Carolina, September 17, 2020EF1 · 2 events
- Tornadoes in North Carolina, September 17 to 18, 2020EF1 · 2 events
- Excessive Heat in Arizona, September 17, 202011 events
- Heavy Rain in North Carolina, September 17 to 18, 20209 events
- Excessive Heat in California, September 17 to 18, 20207 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 921707, 921708.